Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 6, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 12, 2017, 2:00 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jul 13, 2017, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2017, 2:00 PM PDT (21:00 UTC)
- In effect from
- Jul 13, 2017, 2:00 PM PDT
- Expired
- Jul 13, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WWUS86 KMFR 122100 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 200 PM PDT Wed Jul 12 2017 ORZ624-131300- /O.NEW.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ /O.NEW.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 200 PM PDT Wed Jul 12 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR SOUTHEASTERN FIRE WEATHER ZONE 624... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR HAINES 6 OVER THE ANA FIRE IN FIRE WEATHER ZONE 624... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Thursday. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Friday afternoon through Friday evening. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. There is also potential for very dry and unstable conditions which supports extreme fire behavior. Plume domination is possible over the Ana fire with locally-generated erratic and gusty winds. Spotting could be problematic. * Affected area: In South Central OR...Fire Weather Zone 624. * Counties affected: In South Central OR...Klamath...Lake. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * Haines: Haines Index of 6 is possible Friday afternoon. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ285-131300- /O.NEW.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ Modoc County Except for the Surprise Valley- 200 PM PDT Wed Jul 12 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Thursday. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: Southwest around 15 mph with gusts up to 25 mph. * Humidity: 10 to 12 percent. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. && $$ ORZ625-131300- /O.NEW.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 200 PM PDT Wed Jul 12 2017 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR HAINES 6 OVER ANA...MCCARTY...AND HART WILDFIRES IN FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Friday afternoon through Friday evening. * Impacts: Very dry and unstable conditions will support extreme fire behavior. Plume domination is possible with locally- generated erratic and gusty winds. Spotting could be problematic. * Affected area: In South Central OR...Ana...Hart..and and McCarty wildfires in Fire Weather Zone 625. * Counties affected: In South Central OR...Hart wildfire in Harney...and Ana and McCarty wildfires in Lake. * Haines: Haines Index value of 6 is possible Friday afternoon. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/Medford
2 follow-up statements
222 WWUS86 KMFR 131104 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 404 AM PDT Thu Jul 13 2017 ORZ624-140000- /O.CON.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ /O.CON.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 404 AM PDT Thu Jul 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR SOUTHEASTERN FIRE WEATHER ZONE 624... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR HAINES 6 OVER THE ANA FIRE IN FIRE WEATHER ZONE 624... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR SOUTHEAST FIRE WEATHER ZONE 624... A Red Flag Warning remains in effect from 2 PM to 8 PM PDT today. A Fire Weather Watch for haines 6 remains in effect from Friday afternoon through Friday evening. A Fire Weather Watch for gusty winds and low relative humidity has also been issued. This Fire Weather Watch is in effect from Friday afternoon through Friday evening. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. There is also potential for very dry and unstable conditions which supports extreme fire behavior. Plume domination is possible over the Ana fire with locally-generated erratic and gusty winds. Spotting could be problematic. * Affected area: In South Central OR...Fire Weather Zone 624. * Counties affected: In South Central OR...Klamath...Lake. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * Haines: Haines Index of 6 is possible Friday afternoon. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ285-140000- /O.EXA.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ /O.CON.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ Modoc County Except for the Surprise Valley- 404 AM PDT Thu Jul 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Fire Weather Watch, which is in effect from Friday afternoon through Friday evening. A Red Flag Warning remains in effect from 2 PM to 8 PM PDT today. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: Southwest around 15 mph with gusts up to 25 mph. * Humidity: 10 to 12 percent. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ625-140000- /O.CON.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 404 AM PDT Thu Jul 13 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR HAINES 6 OVER ANA...MCCARTY...AND HART WILDFIRES IN FIRE WEATHER ZONE 625... * Impacts: Very dry and unstable conditions will support extreme fire behavior. Plume domination is possible with locally-generated erratic and gusty winds. Spotting could be problematic. * Affected area: In South Central OR...Ana...Hart..and and McCarty wildfires in Fire Weather Zone 625. * Counties affected: In South Central OR...Hart wildfire in Harney...and Ana and McCarty wildfires in Lake. * Haines: Haines Index value of 6 is possible Friday afternoon. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/medford
443 WWUS86 KMFR 131808 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1108 AM PDT Thu Jul 13 2017 CAZ285-141300- /O.UPG.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ /O.NEW.KMFR.FW.W.0007.170714T2100Z-170715T0300Z/ /O.CON.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ Modoc County Except for the Surprise Valley- 1108 AM PDT Thu Jul 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR COMBINATION OF STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Counties affected: In Northern CA...Modoc. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 9 to 12 percent. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ ORZ625-141300- /O.UPG.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ /O.NEW.KMFR.FW.W.0007.170714T2100Z-170715T0300Z/ /O.EXA.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1108 AM PDT Thu Jul 13 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR HAINES 6 FOR HART WILDFIRE IN SOUTHERN FIRE WEATHER ZONE 625... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR HAINES 6 FOR ANA...MCCARTY...AND HART WILDFIRES IN FIRE WEATHER ZONE 625... * Impacts: Very dry and unstable conditions will support extreme fire behavior and rapid rates of spread. * Affected area: In South Central OR...Ana...Hart...and McCarty wildfires in Fire Weather Zone 625. * Counties affected: In South Central OR...McCarty wildfire in Harney...and Ana and Hart wildfires in Lake. * Haines: Haines Index value of 6 this afternoon for Hart wildfire. Haines Index value of 6 Friday afternoon for Ana...Hart...and McCarty wildfires. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ ORZ624-141300- /O.UPG.KMFR.FW.A.0003.170714T2100Z-170715T0300Z/ /O.NEW.KMFR.FW.W.0007.170714T2100Z-170715T0300Z/ /O.CON.KMFR.FW.W.0006.170713T2100Z-170714T0300Z/ Klamath Basin and the Fremont-Winema National Forest- 1108 AM PDT Thu Jul 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG WIND WITH LOW HUMIDITY FOR SOUTHEASTERN FIRE WEATHER ZONE 624... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR STRONG WIND WITH LOW HUMIDITY FOR SOUTHEASTERN FIRE WEATHER ZONE 624 AND HAINES 6 FOR ANA FIRE IN FIRE WEATHER ZONE 624... * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of any new and existing fires. For the Ana wildfire, very dry and unstable conditions could support extreme fire behavior and rapid rates of spread. * Affected area: In South Central OR...Southeastern Fire Weather Zone 624 for gusty winds and low humidity. Ana wildfire in Fire Weather Zone 624 for Haines 6. * Counties affected: In South Central OR...Southern Klamath and Lake for winds and humidity. Northern Lake for Haines 6 over Ana wildfire. * Wind: Southwest 10 to 15 mph with gusts up to 25 mph. * Humidity: 10 to 15 percent. * Haines: Haines Index of 6 is possible Friday afternoon. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 12, 9:19 AM PDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 12, 9:19 AM PDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
919 AM PDT Wed Jul 12 2017
.DISCUSSION...The forecast was updated this morning to reflect
diminishing low clouds in the Coquille Valley. The marine layer is
expected to similarly extend into Coos County and also reach the
Douglas County coast this evening into Thursday morning. One of the
main items of interest for the afternoon package will be the
extent of hot and breezy conditions with low relative humidities
during the next week. Also, the need for any adjustments to the
probability of afternoon and evening thunderstorms from Friday
into early next week. A few low topped cumulus buildups are
expected over the higher terrain today and Thursday. We will need
to examine the full suite of data, but a slight chance of
thunderstorms may need to be introduced to Friday. The 12Z GFS has
arrived and indicates weak instability over the Siskiyou
Mountains, Cascades, and Lake County. The Saturday forecast is
also a candidate for adjustment as the GFS has shifted the pattern
slightly farther to the east. It develops another region of weak
instability on Saturday from Siskiyou County northeastward across
the east side. The probability of thunderstorms diminishes early
next week with a shift to a westerly flow aloft.
&&
.AVIATION...12/12Z TAF CYCLE...VFR will continue for the next 24
hours with one exception. IFR will linger until around 17Z in the
Coquille Valley then develop again around 02Z this evening at the
coast north of Cape Blanco extending into the Coquille Valley and
Coos Bay including North Bend. -Petrucelli/DW
&&
.MARINE...Updated 200 AM PDT Wednesday 12 July 2017...High pressure
offshore and a thermal trough near the coast will produce moderate
north winds into tonight. Winds will ease up some on Thursday into
Friday, then increasing again Saturday into early next week with
gales possible for the southern waters by Sunday. -Petrucelli
&&
.PREV DISCUSSION... /Issued 451 AM PDT Wed Jul 12 2017/
Low pressure over the NE Pacific and high pressure over the
Rockies will keep a fairly static weather pattern in place over
the region for the next several days. Dry southwest flow aloft
combines with temperatures up to 5 degrees above normal for inland
areas. This, with with occasional weak shortwaves and slightly
breezy conditions will provide for continued drying of forest
fuels allowing fire danger to ramp up a notch by the weekend and
into early next week.
With breezy dry flow over the region yesterday a couple of new
fires erupted over the east side late in the day at and Hart
Mountain and to its north. Smoke was also continuing to be
produced in western Siskiyou county by the Island incident.
As we move into the weekend a slight chance for thunderstorms
still looks appropriate for Saturday mainly from Siskiyou county
extending to their northeast across south-central Oregon. Then on
Sunday things may be trending to push this threat eastward but
have held off on any changes for now. Any storms will likely not
be big rain-makers.
The models indicate the upper low over the NE Pacific will
migrate down the BC coast and then break up and move inland over
Canada and the PacNW from mid to late next week. This should allow
for increased breeziness and a subtle cooling trend. Stavish
FIRE WEATHER...Updated 200 AM Wednesday, 12 July 2017...
Hot, dry, and breezy westerly winds are expected each afternoon and
evening through this weekend. The windiest day is very likely to be
Thursday when southwest winds will affect the Shasta Valley and
Cascades eastward. Instability and moisture are expected to increase
for Friday through Sunday as the pattern becomes more favorable for
thunderstorm activity, but confidence in timing and location of
potential thunderstorms remains generally low. The combination of
heat and possible remnant moisture from former Tropical Storm Eugene
will bring the slight thunderstorm threat Friday into this weekend
to Northern California and the East Side.
Keep in mind, the details on the thunderstorm threat Friday into
this weekend are likely to waiver on day to day, so watch for
updates on this. Altogether, we'll continue to be sandwiched between
low pressure to the northwest and the four corners high to the
southeast, making us susceptible to small variations in each of
these for our variations in sensible weather to include thunderstorm
potential.
The models show a southwest flow aloft returning Monday into the
middle of next week, bringing a drier air-mass aloft and more stable
conditions with the bulk of the mid level moisture and instability
shifting east of our area. Note, the GFS and ECMWF show a shortwave
moving into our area, but mid level moisture is lacking. The details
on this could change in the days to come, but taking this at face
value does not look favorable for thunderstorms. BTL/Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT this
evening for PZZ356-376.
DW/SK/MAPThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:00 PM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 21 hr |
Nearby
Red Flag Warnings in Oregon, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.